Florida, 2012

Hail and Damaging Winds in Florida, April 20, 2012

April 20, 2012 · NWS MLB · 19 events in 9 counties and zones

Several severe thunderstorms occurred as low to mid-level southwest winds brought a warm and very moist air mass into east central Florida. Much cooler and drier air above this moisture laden air allowed for vigorous storm development which acted to produce severe wind gusts and hail in many of the thunderstorms that developed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$11,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Several severe thunderstorms occurred as low to mid-level southwest winds brought a warm and very moist air mass into east central Florida. Much cooler and drier air above this moisture laden air allowed for vigorous storm development which acted to produce severe wind gusts and hail in many of the thunderstorms that developed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 20, 9:25 AM EST, 4 hours 50 minutes earlier.

Area forecast discussion, Apr 20, 9:25 AM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1025 AM EDT FRI APR 20 2012

.DISCUSSION...
MORNING RAOB SOUNDINGS SHOW PW VALUES INCREASING FROM 1.0" AT
KJAX...TO 1.2" AT KTBW/KXMR...TO 1.4" AT KMFL. ALL SOUNDINGS SHOW
THE MAJORITY OF THE MOISTURE CONCENTRATED BLO H70.  RUC80 ANALYSIS
SHOWS H100-H70 MEAN RH VALUES BTWN 70-75PCT OVER S FL...EMBEDDED
WITHIN A S/SWLY FLOW.

H100-H85 RIDGE AXIS DRAPED OVER THE NRN BAHAMAS/FL STRAITS WILL
GENERATE A STEADY W/SW BREEZE ACRS CENTRAL FL. VSBL SAT ANALYSIS
SHOWS THE WEST COAST SEA BREEZE IN THE PROCESS OF FORMING. SFC PGRAD
IS FAIRLY WEAK...SHOULD SEE THE EAST COAST SEA BREEZE DVLP BY MID
AFTN. ITS INLAND PROGRESS WILL BE LIMITED BY THE SWRLY ENVIRONMENTAL
FLOW...MAYBE JUST W OF I-95 BUT NOT MUCH FURTHER.

WEAK SUBSIDENCE INVERSIONS IN THE H80-H60 LYR WILL DELAY SHRA/TSRA
DVLPMNT...BUT THE WARM SWRLY SFC/BNDRY LYR FLOW SHOULD ALLOW TEMPS
TO REACH CONVECTIVE INITIATION BY MID AFTN. LITTLE IN THE WAY OF
MID/UPR LVL DYNAMIC LIFT ACRS CENTRAL FL TO SUPPORT SVR
CONVECTION...THOUGH SOME STORMS MAY BECOME STRONG DUE TO
SEABREEZE/TSTM OUTFLOW BOUNDARY INTERACTION. SCT POPS LOOK GOOD WITH
HIGHEST CHANCES S OF KMLB-KISM.

&&

.AVIATION...
THRU 20/16Z...LCL CIGS BTWN FL015-020. BTWN 20/16Z-20/18Z...VFR ALL
SITES CIGS LIFTG TO FL040-050. BTWN 20/18Z-21/00Z...CIGS BTWN
FL040-050...SCT MVFR SHRAS AND ISOLD IFR TSRAS. AFT 21/00Z...CIGS
LIFTG TO FL080-100...CHC MVFR SHRAS AND SLGT CHC IFR TSRAS.

&&

.MARINE...
SFC/LOW LVL RIDGE AXIS OVER THE NRN BAHAMAS/FL STRAITS WILL GENERATE
A GENTLE TO MODERATE S/SWRLY FLOW ACRS THE LCL ATLC THRU SUNSET.
DESPITE THE DVLPG OFFSHORE FLOW...BOATING CONDITIONS WILL BE
FAVORABLE THIS AFTN AS SEAS 3-4FT NEARSHORE AND 4-5FT OFFSHORE
CONSIST PRIMARILY OF A 3-4FT LONG PD SWELL.  CONDITIONS WILL BEGIN
TO DETERIORATE LATE TONIGHT AS A SFC LOW DVLPS OVER THE ERN GOMEX
AND TIGHTENS THE LCL PGRAD. MRNG FCST PACKAGE LOOKS GOOD...NO SIG
CHANGES NECESSARY.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...BRAGAW
LONG TERM/IMPACT WX...BOWEN
Hazardous weather outlook, Apr 20, 11:38 AM EST, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
1238 PM EDT FRI APR 20 2012

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-202300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
1238 PM EDT FRI APR 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

.THUNDERSTORM IMPACT...
DAYTIME HEATING COUPLED WITH A MOIST SOUTHERLY WIND FLOW AND
AFTERNOON SEA AND LAKE BREEZES WILL LEAD TO SCATTERED LIGHTNING
STORMS ACROSS EAST CENTRAL FLORIDA AND THE ADJACENT NEAR SHORE
ATLANTIC WATERS...MAINLY DURING THE AFTERNOON AND EVENING. STORM
COVERAGE WILL BE HIGHEST BETWEEN ABOUT 3 PM AND 9 PM AS ACTIVITY
ALONG AND AHEAD OF THE WEST COAST SEA BREEZE MOVES NORTHEAST AT 15
TO 20 MPH AND INTERACTS WITH THE EAST COAST SEA BREEZE AND ANY
STORMS WHICH FORM ALONG IT.

TODAY'S STRONGER STORMS WILL BE CAPABLE OF PRODUCING STRONG GUSTY
WINDS ABOVE 40 MPH AND COIN SIZED HAIL. ANY FLORIDA THUNDERSTORM
CAN PRODUCE TORRENTIAL DOWNPOURS AND FREQUENT CLOUD TO GROUND
LIGHTNING.

.MARINE THUNDERSTORM GUST IMPACT...
WITH STORMS MOVING TOWARD THE NORTHEAST AT AROUND 15 KNOTS...
ANY STORM WHICH FORMS INLAND WILL MOVE ACROSS THE INTRACOASTAL
WATERWAY AND INTO THE NEAR SHORE ATLANTIC. WIND GUSTS OF 35 KNOTS
OR GREATER WILL BE POSSIBLE IN SOME OF THE STORMS. BOATERS SHOULD BE
ON THE LOOKOUT FOR STORMS APPROACHING FROM THE WEST AND SOUTHWEST.

.WATERSPOUT IMPACT...
WITH DEEP MOISTURE IN PLACE...ANY BOUNDARY COLLISIONS NEAR THE EAST
COAST COULD PRODUCE A WATERSPOUT THAT WOULD AFFECT THE INTRACOASTAL
AND NEAR SHORE ATLANTIC WATERS.

.RIP CURRENT IMPACT...
THE DEVELOPMENT OF A LONG PERIOD SWELL OF 3 FEET COUPLED WITH AN
APPROACHING NEW MOON TOMORROW WILL RESULT IN A HIGH RISK OF RIP
CURRENTS AT THE ATLANTIC BEACHES TODAY. THE THREAT WILL BE
GREATEST DURING THE OUTGOING TIDE FROM MID TO LATE MORNING.

.FIRE WEATHER IMPACT...
GIVEN THE PERSISTENT DRY CONDITIONS...A HIGH TO VERY HIGH FIRE
DANGER EXISTS ACROSS MOST OF EAST CENTRAL FLORIDA. WITH INCREASING
CHANCES FOR LIGHTNING STORMS WITH GUSTY WINDS IN THE FORECAST...
NEW IGNITIONS WILL BE POSSIBLE. ANY NEW OR SMOLDERING FIRES WILL BE
CAPABLE OF SPREADING QUICKLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
A LOW PRESSURE CENTER WILL FORM OVER THE CENTRAL GULF OF MEXICO
EARLY SATURDAY AS A STRONG UPPER LEVEL DISTURBANCE DROPS UNUSUALLY
FAR SOUTH INTO THE GULF OF MEXICO. THIS LOW WILL TRACK EASTWARD
OVER FLORIDA BY SUNDAY MORNING. AS A RESULT...COVERAGE OF SHOWERS
AND STORMS WILL BE HIGH THIS WEEKEND...ESPECIALLY BETWEEN SATURDAY
AFTERNOON AND EARLY SUNDAY MORNING.

WHILE THERE REMAIN SOME DIFFERENCES IN THE TRACK...TIMING AND
INTENSITY...ANYTIME THERE IS A FAIRLY STRONG LOW IN THE GULF OF
MEXICO...THE POTENTIAL IS THERE FOR SEVERE WEATHER TO DEVELOP AND
IMPACT EAST CENTRAL FLORIDA. THUS...THERE REMAINS THE POSSIBILITY
FOR AN ORGANIZED SQUALL LINE TO FORM OVER THE CENTRAL AND EASTERN
GULF OF MEXICO AND AFFECT FLORIDA BETWEEN LATE SATURDAY AFTERNOON
AND EARLY SUNDAY MORNING.

PERSONS IN EAST CENTRAL FLORIDA SHOULD CLOSELY MONITOR THE WEATHER
INTO THIS WEEKEND. LISTEN FOR LATER STATEMENTS...FORECASTS...IMPACT
WEATHER UPDATES...AND HAZARDOUS WEATHER OUTLOOKS WHICH WILL REFINE
THE EXPECTED TIMING AND IMPACTS FROM THIS STORM SYSTEM.

BOATING CONDITIONS WILL BECOME HAZARDOUS THIS WEEKEND DUE TO
INCREASING WINDS AND SEAS...AND HIGHER COVERAGE OF STORMS. WINDS
AND SEAS ARE FORECAST TO REMAIN HAZARDOUS MONDAY AS A BRIEF SURGE
OF NORTHEAST WINDS PUSHES SOUTH THROUGH THE WATERS.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD MONITOR WEATHER CONDITIONS TODAY AND REPORT ANY
COIN-SIZED HAIL...WIND DAMAGE...OR WATERSPOUTS OR FUNNEL CLOUDS.
ADDITIONALLY...SPOTTERS SHOULD KEEP ABREAST OF THE LATEST
INFORMATION REGARDING THE STORM FORECAST TO DEVELOP IN THE GULF OF
MEXICO BY EARLY SATURDAY.

CRISTALDI/BOWEN

In the hours before

Special weather statement, Apr 20, 1:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
256 PM EDT FRI APR 20 2012

FLZ044>046-053-058-144-2020000-
NORTHERN LAKE COUNTY-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE
COUNTY-
256 PM EDT FRI APR 20 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND HAIL OVER LAKE COUNTY...OKEECHOBEE
COUNTY...ORANGE COUNTY...OSCEOLA COUNTY...SEMINOLE COUNTY...

* UNTIL 400 PM EDT.

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF STRONG WINDS AND HAIL OVER LAKE LOUISA...MOVING
EAST AT 15 MPH. ADDITIONAL STORMS ARE EXPECTED TO STRENGTHEN DOWN
THE CENTER OF THE STATE THEN MOVE EAST AS THESE STORMS COLLIDE WITH
STORMS AND OUTFLOWS FROM THE EAST COAST SEA BREEZE.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND HAIL INCLUDE CLERMONT AND METRO ORLANDO...INCLUDING THE
ATTRACTIONS AREA.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

LAT...LON 2892 8191 2896 8143 2885 8136 2859 8102
      2793 8094 2783 8087 2738 8083 2742 8114
      2749 8121 2760 8114 2771 8115 2783 8122
      2806 8145 2802 8138 2808 8135 2808 8145
      2826 8156 2826 8166 2834 8167 2836 8185
TIME...MOT...LOC 1852Z 260DEG 15KT 2847 8175

52
Special weather statement, Apr 20, 1:56 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
256 PM EDT FRI APR 20 2012

FLZ044>046-053-058-144-202000-
NORTHERN LAKE COUNTY-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE-SOUTHERN LAKE
COUNTY-
256 PM EDT FRI APR 20 2012

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND HAIL OVER LAKE COUNTY...OKEECHOBEE
COUNTY...ORANGE COUNTY...OSCEOLA COUNTY...SEMINOLE COUNTY...

* UNTIL 400 PM EDT.

AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF STRONG WINDS AND HAIL OVER LAKE LOUISA...MOVING
EAST AT 15 MPH. ADDITIONAL STORMS ARE EXPECTED TO STRENGTHEN DOWN
THE CENTER OF THE STATE THEN MOVE EAST AS THESE STORMS COLLIDE WITH
STORMS AND OUTFLOWS FROM THE EAST COAST SEA BREEZE.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND HAIL INCLUDE CLERMONT AND METRO ORLANDO...INCLUDING THE
ATTRACTIONS AREA.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

LAT...LON 2892 8191 2896 8143 2885 8136 2859 8102
      2793 8094 2783 8087 2738 8083 2742 8114
      2749 8121 2760 8114 2771 8115 2783 8122
      2806 8145 2802 8138 2808 8135 2808 8145
      2826 8156 2826 8166 2834 8167 2836 8185
TIME...MOT...LOC 1852Z 260DEG 15KT 2847 8175

52

The radar

The Tampa radar (KTBW), 107 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

14 hail, 5 thunderstorm wind. Local standard time, as filed.

Hail, Lake

When
April 20, 2:15 PM EST
Where
Lake County, 2.29 mi SE of Lake Louisa
Measured
1.5 in hail
Reported by
COOP Observer
Coordinates
28.460, -81.720

A ranger at Lake Louisa State Park relayed a report of ping pong ball sized hail.

Hail, Indian River

When
April 20, 3:04 PM EST
Where
Indian River County, 1.58 mi ENE of River Bridge
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
27.780, -80.497

The Indian River County Sheriff observed nickel sized hail near the intersection of County Road 512 and Roseland Road.

Hail, Orange

When
April 20, 3:10 PM EST
Where
Orange County, 1.95 mi WSW of Tangelo Park
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
28.390, -81.400

An amateur radio operator reported quarter sized hail near the intersection of South Orange Blossom Trail and Wetherbee Road.

Hail, Osceola

When
April 20, 3:45 PM EST
Where
Osceola County, 0.49 mi SE of Ashton
Measured
1 in hail
Reported by
Public
Coordinates
28.245, -81.244

A citizen reported quarter sized hail near the intersection of US Highway 192/441 and Narcoossee Road in Saint Cloud.

Thunderstorm Wind, Martin

When
April 20, 3:45 PM EST
Where
Martin County, 6.45 mi S of Hobe Sound
Measured
48 kt (55 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
26.977, -80.128

A localized damaging wind event occurred in Tequesta during a strong thunderstorm, with maximum winds of near 55 mph. Several power-poles sustained damage along with numerous power-lines being knocked down. A tree was also toppled. Photos from local emergency management and news media were obtained along with information from an eyewitness.

Hail, Indian River

When
April 20, 3:50 PM EST
Where
Indian River County, 1.51 mi SSE of Gifford
Measured
0.88 in hail
Reported by
Public
Coordinates
27.650, -80.390

A citizen located north of Vero Beach reported nickel sized hail.

Hail, Volusia

When
April 20, 3:50 PM EST
Where
Volusia County, 1.48 mi NE of Barberville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
29.192, -81.410

A trained spotter observed quarter to half dollar sized hail near the intersection of Buckles Road and State Road 40, in Pierson.

Thunderstorm Wind, Lake

When
April 20, 4:17 PM EST
Where
Lake County, 3.22 mi WNW of Astor Park
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
29.171, -81.627

A severe thunderstorm produced straight-line wind damage along Highway 40 just east of Highway 19 near Astor. Numerous trees were downed including a few falling onto Highway 40. Information was obtained from local emergency management, who surveyed the damage.

Hail, Lake

When
April 20, 4:17 PM EST
Where
Lake County, 3.19 mi WNW of Astor Park
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
29.171, -81.627

A trained weather spotter observed quarter to golf ball sized hail near the location of the downed trees (see 1617 EST thunderstorm wind event).

Hail, Volusia

When
April 20, 4:25 PM EST
Where
Volusia County, 1.38 mi S of Orange City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.930, -81.300

A SKYWARN spotter reported nickel sized hail about one block south of the intersection of Highway 17/92 and Rhode Island Avenue in Orange City.

Hail, St. Lucie

When
April 20, 4:40 PM EST
Where
St. Lucie County, 2 mi WNW of Viking
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.545, -80.398

A trained spotter reported quarter sized hail near the intersection of Ocala Avenue and Kings Highway in Lakewood Park. Severe winds at this location also toppled two trees (see 1640 EST thunderstorm wind event).

Thunderstorm Wind, St. Lucie

When
April 20, 4:40 PM EST
Where
St. Lucie County, 2 mi WNW of Viking
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
27.545, -80.398

Two trees were toppled in Lakewood Park at the same location where one inch hail occurred (see 1640 EST hail event).

Hail, St. Lucie

When
April 20, 4:40 PM EST
Where
St. Lucie County, 2 mi WNW of Viking
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.545, -80.398

A trained spotter reported quarter sized hail near the intersection of Ocala Avenue and Kings Highway in Lakewood Park. Severe winds at this location also toppled two trees (see 1640 EST thunderstorm wind event).

Hail, Volusia

When
April 20, 4:45 PM EST
Where
Volusia County, 1.39 mi ENE of Deltona
Measured
1.75 in hail
Reported by
Public
Coordinates
28.910, -81.210

A citizen reported golf ball sized hail near Deltona.

Hail, St. Lucie

When
April 20, 4:47 PM EST
Where
St. Lucie County, 0.69 mi S of Sunland Gardens
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
27.440, -80.320

A SKYWARN spotter observed quarter sized hail in Fort Pierce.

Hail, Orange

When
April 20, 5:20 PM EST
Where
Orange County, 3 mi E of Apopka
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
28.670, -81.451

A spotter reported penny sized hail about three miles east of Apopka.

Thunderstorm Wind, Seminole

When
April 20, 5:26 PM EST
Where
Seminole County, 1.84 mi NE of Forest City
Measured
51 kt (59 mph) measured gust
Reported by
Trained Spotter
Coordinates
28.690, -81.400

A trained spotter recorded a 51kt/59mph thunderstorm wind gust on their local anemometer about one mile northwest of Sanlando Springs in Longwood.

Hail, Volusia

When
April 20, 5:31 PM EST
Where
Volusia County, 0.61 mi W of De Bary
Measured
1 in hail
Reported by
Newspaper
Coordinates
28.880, -81.310

Quarter sized hail was reported in De Bary by a local newspaper.

Thunderstorm Wind, Brevard

When
April 20, 5:41 PM EST
Where
Brevard County, 0.73 mi W of Melbourne Vlg
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
28.101, -80.612

A 50kt/58mph thunderstorm wind gust was recorded at the Melbourne International Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2012Every state in 2012This day in weather historyWarnings in Florida, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 366566, 366567, 366568, 366564, 367559, 366569, 366570, 367578, 376590, 366571, 366572, 376635, 376636, 366565, 366576, 366573, 366577, 366578, 366579.